Wyoming, 2019

Hail in Wyoming, July 17, 2019

July 17, 2019 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced hail to tennis ball size in the Beulah area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced hail to tennis ball size in the Beulah area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 4:27 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 17, 4:27 PM MST, 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
527 PM MDT Wed Jul 17 2019

.DISCUSSION...(This Evening Through Wednesday)
Issued at 143 PM MDT Wed Jul 17 2019

Water vapor imagery this afternoon clearly depicts two features
of interest across the nrn/nwrn U.S. The first is a shortwave
trough crossing nern MT/nwrn ND and an associated trailing
deformation zone extending south through the cntrl Rockies, where
another subtle vort max can be found near the WY/CO border. The
second is a broad mid-to-upper level jet overspreading the Pac
NW/nrn Rockies. Several localized zones of convergence are evident
via visible satellite imagery where cu development is ongoing,
particularly near the Black Hills/nern WY and nwrn SD. A
recovering remnant outflow zone can be found well to our south
over cntrl NE from convection last night/this morning.

While the best large-scale forcing for convection today may be to
our north, mesoscale forcing should be sufficient for some
convective initiation this afternoon as the right entrance region
of a departing jet streak crosses the region. With favorable CAPE
/deep-layer shear, storms should readily become organized;
however, straight-line hodographs with limited low-level shear
will favor splitting supercells and potential upscale growth.
Large hail may be the primary threat early with a transition to a
straight-line wind threat later in the afternoon/early evening. As
forcing exits to the northeast tonight, thunderstorm coverage and
intensity should diminish 03-06z.

A weak boundary will cross the area late tonight, ushering in a
slightly drier air mass for Thursday. Given our location on the
equatorward side of the upper-level jet, think forcing for ascent
will be limited to localized areas of convergence near terrain or
any lingering outflow zones from convection today. As a result,
while one or two storms cannot be ruled out, think we'll be mostly
dry tomorrow. Heat will accordingly be the main story, with highs
climbing into the mid 90s over swrn/s cntrl SD. Will be
approaching triple digit heat indices across these areas, but
given uncertainty regarding evolution of this afternoon's
convection and any associated outflow contamination, lack the
confidence to delineate an advisory at this time.

The upper-level jet will gradually shift eastward through the
remainder of the work week, and as it departs to our east late
Friday into Saturday, more active weather can be expected. There's
fairly high confidence in a rather abrupt pattern change late
weekend into early next week, with ECMWF/GFS both depicting a
building ridge over the Four Corners/Rockies. This will provide
northwest/north flow aloft with the potential for some quick-
hitting ridge riders to impact the area through the middle of next
week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 527 PM MDT Wed Jul 17 2019

Scattered thunderstorms are expected to move from west to east over
nern WY, the Black Hills, and wrn SD through approximately 03-06z.
Large hail and damaging straight-line winds will be possible in
the strongest storms, along with brief MVFR cigs/vsbys. Otherwise,
VFR conditions are expected through the TAF period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Sherburn
AVIATION...Sherburn
Hazardous weather outlook, Jul 17, 3:30 AM MST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
430 AM MDT Wed Jul 17 2019

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
430 AM MDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are expected this
afternoon and evening across northeastern Wyoming and far western
South Dakota. Large hail and damaging winds are the main concern
with any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will be possible Friday night through
Saturday night. Organized severe storms are not anticipated at
this time. Isolated chances of thunderstorms will occur each day
from Sunday into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-181300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
430 AM MDT Wed Jul 17 2019 /530 AM CDT Wed Jul 17 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are possible this afternoon and
evening across central and south central South Dakota. Large
hail and damaging winds are the main concern with any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will be possible Friday night through
Saturday night. Organized severe storms are not anticipated at
this time. Isolated chances of thunderstorms will occur each day
from Sunday into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 17, 4:05 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             1 S DWTN GILLETTE       44.28N 105.50W
07/17/2019  E1.50 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

07
Local storm report, Jul 17, 4:16 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             DWTN GILLETTE           44.29N 105.50W
07/17/2019  E2.00 INCH       CAMPBELL           WY   SOCIAL MEDIA

&&

AFOSCATO
Local storm report, Jul 17, 4:29 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             6 SE DWTN GILLETTE      44.23N 105.43W
07/17/2019  E1.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

TJG
Local storm report, Jul 17, 4:50 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 ESE DWTN GILLETTE     44.28N 105.48W
07/17/2019  E1.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

AFOSCATO
Local storm report, Jul 17, 4:57 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             MOORCROFT               44.26N 104.95W
07/17/2019  E0.75 INCH       CROOK              WY   TRAINED SPOTTER

0545 PM     TSTM WND GST     MOORCROFT               44.26N 104.95W
07/17/2019  E55 MPH          CROOK              WY   TRAINED SPOTTER

&&

TJG
Local storm report, Jul 17, 4:58 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 SSE DWTN GILLETTE     44.25N 105.47W
07/17/2019  M2.25 INCH       CAMPBELL           WY   SOCIAL MEDIA

&&

AFOSCATO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
July 17, 4:59 PM MST
Where
Crook County, 2 mi S of Beulah
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
44.501, -104.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840420.